Nebraska, 2001

Hail in Nebraska, May 10, 2001

May 10, 2001 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 10, 1:22 PM CST, 4 hours 33 minutes earlier.

Area forecast discussion, May 10, 1:22 PM CST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
222 PM CDT THU MAY 10 2001

FORECAST CHALLENGES -- THUNDERSTORMS IN PERIOD ONE

SYNOPSIS -- LATEST MOISTURE CHANNEL IMAGERY SHOWED A SHORTWAVE
TRANSLATING ACROSS N-CNTRL NEB/S-CNTRL SD WITH AN AREA OF ENHANCED
LIFT FROM CNTRL NEB TO WRN MN.  AT THE SURFACE, KOAX 88D
REFLECTIVITY SHOWED A BOUNDARY FROM AROUND ONAWA IA TO COLUMBUS
SLOWLY MOVING SWD.  18Z OAX SOUNDING AND LAPS/RUCII MODEL OUTPUT
SUGGESTS THE AIRMASS HAS BECOME MODERATELY UNSTABLE S OF THIS
BOUNDARY WITH SBCAPES OF 1500-2500 J/KG.  DEEP-LAYERED SHEAR VALUES
ARE MARGINAL FOR UPDRAFT ROTATION, ESPECIALLY S OF THE PLATTE RIVER,
BUT HODOGRAPHS IN THE IMMEDIATE VICINITY OF THE SURFACE BOUNDARY MAY
BE AUGMENTED ENOUGH TO SUPPORT SUPERCELL DEVELOPMENT.  SEE SWOMCD
0714 FOR ADDITIONAL MESOSCALE INFORMATION.

FORECAST -- IN THE SHORT TERM, SEVERE WEATHER POTENTIAL, INCLUDING
FLASH FLOODING IS THE MAIN FORECAST CONCERN.  LATEST VISIBLE
SATELLITE AND RADAR DATA SUGGEST THE MAIN THUNDERSTORM DEVELOPMENT
WILL BE S OF THE PLATTE RIVER IN NEB AND S OF HARLAN IN W-CNTRL IA.
LAST NIGHT'S CONVECTION PRODUCED THE HEAVIEST RAINFALL FROM DODGE
COUNTY SEWD INTO MONTGOMERY COUNTY IA, AND QPF OUTPUT FROM THE RUCII
AND ETA SUGGEST THAT THE MAJORITY OF THE PRECIPITATION WILL FALL TO
THE S OF THIS AREA.  CURRENT FLASH FLOOD VALUES ARE AROUND AN INCH
ACROSS MUCH OF THE AREA, SO ANY HEAVY RAINFALL WILL LEAD TO RUN
OFF.  AT THIS TIME, WE WILL HOLD OFF ON THE ISSUANCE OF A FLASH
FLOOD WATCH AND CLOSELY MONITOR THE PROGRESSION OF ANY CONVECTIVE
DEVELOPMENT.

THUNDERSTORM OUTFLOW AND LARGE-SCALE SUBSIDENCE IN THE WAKE OF THE
AFOREMENTIONED SHORTWAVE SHOULD DRIVE THE SURFACE FRONT S OF THE
AREA BY FRIDAY MORNING.  WE WILL BE UNDERGOING SLIGHT COLD ADVECTION
DURING THE DAY ON FRIDAY WITH A BLEND OF FWC AND MAV DATA LOOKING
REASONABLE.

THE NEXT CHANCE OF PRECIPITATION WILL BE ACROSS NERN NEB ON SATURDAY
AS LOW-LEVEL WARM AND MOIST ADVECTION BECOMES FOCUSED ON A WARM
FRONT LIFTING NWD THROUGH THE AREA.  OTHERWISE, MOS TEMPERATURES
LOOKED FAIRLY REASONABLE WITH MINOR DEVIATIONS MADE.

I	N THE EXTENDED, THE NEXT SURFACE FRONT AND ASSOCIATED MID-LEVEL
SYSTEM WILL MOVE ACROSS THE AREA ON MONDAY WITH A CHANCE OF
THUNDERSTORMS.  OTHERWISE, THE FORECAST LOOKS DRY.

.OMA...NONE
MEAD

In the hours before

Local storm report, May 10, 2:00 PM CST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
300 PM CDT THU MAY 10 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    1 W MODALE                IA   .75 INCH HAIL
05/09/01   HARRISON                       REPORTED BY COOPERATIVE
                                          OBSERVER.
Special weather statement, May 10, 4:00 PM CST, 1 hour 55 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-110700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CDT THU MAY 10 2001

STORM SPOTTERS SHOULD BE READY FOR ACTIVATION THROUGH THIS EVENING
ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.  THERE IS A MODERATE
RISK OF SEVERE WEATHER MAINLY SOUTH OF A LINE FROM HARLAN IOWA TO
OMAHA AND SEWARD.

LATE THIS AFTERNOON...A COLD FRONT WAS MOVING SOUTH THROUGH THE
AREA.  THE ATMOSPHERE WAS VERY MOIST AND UNSTABLE SOUTH OF THE
FRONT.  THUNDERSTORM COVERAGE SHOULD INCREASE ALONG THE FRONT AS
THE EVENING PROGRESSES...AND WILL SHIFT SOUTH.

A FEW SUPERCELL STORMS ARE POSSIBLE.  THE PRIMARY SEVERE WEATHER
THREATS WILL BE LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS.
SOME HEAVY RAIN IS ALSO POSSIBLE...WOULD COULD RESULT IN FLOODING
OF SMALL STREAMS.

MILLER

The radar

The Omaha radar (KOAX), 98 km away, was scanning. The volume nearest the first event began at 23:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Otoe

When
May 10, 5:55 PM CST
Where
Otoe County, 8 mi S of Nebraska City
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.533, -95.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2001Every state in 2001This day in weather historyWarnings in Nebraska, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245349.